Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Indianapolis, IN

October 7, 2017Clay County, Vigo County, Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 7, 2017, 6:24 PM EDT for Clay County, Vigo County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2017, 6:24 PM EDT (22:24 UTC)
Expired
Oct 7, 2017, 7:15 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN

Counties Clay County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS83 KIND 072224
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
624 PM EDT SAT OCT 7 2017
 
INZ044-051-052-072315-
Clay IN-Parke IN-Vigo IN-
624 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHWESTERN CLAY AND
SOUTHEASTERN PARKE COUNTIES UNTIL 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or 7 miles east of Marshall, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Harmony, Staunton, Carbon, Center Point,
Riley, Fontanet, Lena, Cory, North Terre Haute and Indiana State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3931 8760 3934 8759 3934 8756 3935 8754
      3935 8753 3949 8753 3970 8702 3940 8702
      3929 8761 3930 8760 3930 8762 3931 8762
TIME...MOT...LOC 2223Z 239DEG 49KT 3937 8756 

$$

MK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 7, 2:10 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 7, 2:10 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
210 PM EDT Sat Oct 7 2017

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 1236 PM EDT Sat Oct 7 2017

A cold front will sweep across Central Indiana this
evening...bringing showers and isolated thunderstorms to the area.
Dry weather will briefly resume late tonight as the front departs
overnight and on Sunday morning. However by Sunday afternoon and
Sunday night...moisture associated with Hurricane Nate will begin
to surge into the Ohio Valley. This will result in rain chances
returning to mainly southeast parts of Central Indiana late Sunday
afternoon and Sunday night.

As the hurricane Remnants depart on Monday...Dry weather will once
again return as High pressure strengthens over the upper midwest
and provides dry northerly flow to Indiana.

Rain chances will then return on Tuesday night and Wednesday as a
warm front approaches and an associated Low pressure system pushes
toward the Tennessee River Valley.

&&

.NEAR TERM /Tonight/...

Issued at 1236 PM EDT Sat Oct 7 2017

Surface analysis early this afternoon shows a cold front
stretching pushing toward eastern Missouri. The front was
associated with Low pressure which was found over Iowa and
Wisconsin. GOES16 shows a cloud shield ahead of the front across
Illinois and Missouri. Radar shows an area of showers over Western
Illinois.

HRRR continues to suggest the eastward progression of the cold
front and associate showers tonight...reaching the
Illinois/Indiana state line near 23Z before progressing across the
state through 04Z. Time Heights how good lower level moisture and
strong lift as this front is expected to pass. Forecast soundings
also show limited instability with marginal CAPE of around 400
J/KG...but some good moisture within the lower levels. Convective
temps are suggested to be in the upper 70s. Thus some limited
shallow development is expected late this afternoon ahead of the
front. Will try and raise pops late this afternoon and early
evening with the expected FROPA. Given the strong drying and
subsidence that is seen within the wake of the
front....will quickly trend toward a dry forecast after
06Z...sticking close to the blend on Temps.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 1236 PM EDT Sat Oct 7 2017

Large High pressure aloft off the Carolina coast will continue to
allow for a warm and moist flow of gulf air into the Ohio Valley.
The remnants of Hurricane Nate look to follow this path through
the deep south late tonight and into the Ohio and Tennessee
valleys on Sunday. Models suggest excellent moisture arriving
across southeast parts of the forecast area...while a sharp cut-
off will exist to the northwest. Forecast soundings across IND
fail to show deep saturation...but much better saturation appears
present to the southeast. Thus given this path...will trend highs
pops on Saturday afternoon and evening...mainly across the
southeast parts of the forecast area with a sharp decrease in pops
to the northwest. Again will use a blend on Temps.

By Monday morning...the GFS suggests that remnants of Nate will
have reached West Virginia and will be quickly moving northeast.
Meanwhile strong ridging begins to settle across the Western Great
Lakes...allowing for Northerly flow to central Indiana. Forecast
soundings respond with a very dry column...and convective
temperatures that appear reachable. Aloft...southwest flow remains
prevalent on Monday and Tuesday...as a deeper upper low begins to
push in to the western plains states. Little in the way of
dynamics appear to surge ahead of the low...which should help to
keep Indiana dry on Monday and Tuesday. The quick albeit moist
flow aloft may result in mainly just some High cloud. Forecast
builder may try into introduce some pops on late Tuesday as the
GFS hints at a warm front approaching from the southwest ahead of
Low pressure...but for now...this looks more likely to arrive on
Tuesday Night and Wednesday.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 207 PM EDT Sat Oct 7 2017

The long term period will begin with an active weather pattern in
place as an upper wave and associated surface front move through
central Indiana. This will keep chances for showers in the forecast
through Wednesday. By Wednesday night though models agree that upper
ridging will start to build over the area. Thus after cooling to
near normal for Wednesday and Thursday in the wake of a cold frontal
passage, warming will return Friday under building surface high
pressure.

&&

.AVIATION /Discussion for the 07/1800 TAF Issuance/...

Issued at 138 PM EDT Sat Oct 7 2017

VFR conditions are expected to persist through the late afternoon
hours...as scattered CU of approximately 4000-4500 feet have
developed across central Indiana. Showers and thunderstorms
associated with an approaching cold front will begin to impact
the TAF sites this evening. As convection begins to impact the
TAF sites starting with LAF and HUF around 2200Z, then IND and BMG
around 08/0000Z...broken MVFR ceilings and a TEMPO to
overcast those ceilings and decrease visibilities to 4SM are
introduced. Conditions could deteriorate more if a terminal finds
itself under a particularly strong storm. Winds remain strong at
15-20 knots...gusting upwards of 30 knots and out of the south to
south-southwest this afternoon and evening. As the front pushes
across the TAF sites from the west from 2200Z through
08/0200Z...expect winds to veer to the west and weaken some to
around 8 to 12 knots. By 10-11Z Sunday, winds will have diminished
precipitously...leading to an increased chance for MVFR to
potentially IFR fog. The fog burns off by mid- morning as winds
gradually increase from the east- southeast and southeast.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....CP
AVIATION...MRD
Hazardous weather outlook, Oct 7, 3:49 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
349 PM EDT Sat Oct 7 2017

INZ021-028>031-035>049-051>057-060>065-067>072-082000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
349 PM EDT Sat Oct 7 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is a marginal risk of severe thunderstorms late this
afternoon and early tonight. The main threat will be brief strong
gusty winds and lightning. Gusty winds to 35 mph will also be
possible outside of thunderstorms.

Hazards: Isolated damaging winds, cloud to ground lightning, gusty
winds outside of thunderstorms, brief heavy rain. An isolated
tornado can not be completely ruled out mainly east of a Kokomo to
Avon to Bloomfield line.

Timing: Late this afternoon and early tonight.

Discussion: Low pressure over the upper midwest will move across the
great lakes by tonight. A trailing cold front will move east into our
region early tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Rain accumulations of up to a inch and a half are possible
over southeast sections Sunday afternoon and night. A few lightning
strikes are also possible southeast of a Muncie to Indianapolis to
Bloomington line during the afternoon and early evening.

Discussion: A frontal system will stall across the Ohio valley Sunday
and the remains of hurricane Nate will move northeast across Kentucky
Sunday night. Another weak upper disturbance will affect our weather
around the middle of next week bringing another round of light
showers. Warm and mostly dry weather will be the rule late next week.

.SPOTTER INFORMATION STATEMENT...

There is a slight chance of spotter activation late this afternoon
and early tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Oct 7, 6:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
624 PM EDT SAT OCT 7 2017

INZ044-051-052-072315-
Clay IN-Parke IN-Vigo IN-
624 PM EDT SAT OCT 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHWESTERN CLAY AND
SOUTHEASTERN PARKE COUNTIES UNTIL 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or 7 miles east of Marshall, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Harmony, Staunton, Carbon, Center Point,
Riley, Fontanet, Lena, Cory, North Terre Haute and Indiana State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3931 8760 3934 8759 3934 8756 3935 8754
      3935 8753 3949 8753 3970 8702 3940 8702
      3929 8761 3930 8760 3930 8762 3931 8762
TIME...MOT...LOC 2223Z 239DEG 49KT 3937 8756

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:17 PM EDTSpecial Weather StatementINDBoone, Clinton, Hamilton, Hendricks, Howard, Marion and 3 more43 min
Oct 7, 7:20 PM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Monroe, Owen55 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.